Pennsylvania, 2016

Flood and Hail in Pennsylvania, July 18, 2016

July 18, 2016 · NWS PHI · 18 events in 4 counties and zones

A cold front and associated pre-frontal trough lead to the development of thunderstorms in the afternoon and evening hours. Some of the thunderstorms became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front and associated pre-frontal trough lead to the development of thunderstorms in the afternoon and evening hours. Some of the thunderstorms became severe with damaging winds. The thunderstorms also knocked out power to thousands of people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 12:58 PM EST, 1 hour earlier.

Area forecast discussion, Jul 18, 12:58 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
158 PM EDT MON JUL 18 2016

.SYNOPSIS...
The region will be situated between an area of high pressure over
the Southeast and a cold front moving through the Great Lakes. The
cold front will progress across the area late tonight and Tuesday
morning. High pressure builds in from the Great Lakes Tuesday
night and Wednesday before shifting to our south late in the week.
A cold front will slowly approach from the northwest this weekend.
Prior to its arrival, there is a potential for excessive heat
Friday through Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPC has issued a Severe Thunderstorm Watch for our entire
forecast area and it is in effect until 8 p.m.

The best instability and shear are collocated from Sussex County,
NJ southwest to Berks County, PA. In this corridor, ML CAPE values
may approach 1.5 kJ, with Bulk Shear up to 40 knots. The
environment is most favorable for damaging winds across this
region. However, it may shift southeastward as the afternoon and
evening progress.

A line of showers and thunderstorms is moving across central and
into eastern PA early this afternoon and will continue to push
eastward and into our area. The line is more of a broken line of
storms so not every location will see a storm. However, in areas
that do, gusty to damaging winds, heavy rain, frequent lightning,
and even some hail are possible. This is all associated with a
pre-frontal trough moving across the region. The actual front
will arrive later this evening.

In terms of heat indices, the guidance has been wavering on the
extent of low level drying, as turbulent mixing in the boundary
layer gets underway. Given 850 hPa temperatures approaching 19C,
and thicker cloudiness remaining to our west until later in the
afternoon, high temperatures will reach the mid-90s. Dew points
are expected to remain in the mid-60s. Therefore, heat indicies
should peak in the mid to upper 90s outside of the I-95 urban
corridor, just short of heat advisory criteria. In addition, for
the I-95 urban corridor, Kalkstein Guidance has consistently
fallen below heat advisory criteria over the past day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Showers and thunderstorms will continue in our eastern counties
during the evening, and they should pass off the NJ and Delaware
coasts around 00Z.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The cold front will have already passed through most of the
forecast area except maybe southern Delaware by 12Z Tuesday
morning. The front is expected to slow down or stall nearby to our
south across southern VA on Tuesday as the trailing portion of the
boundary become oriented parallel to the flow aloft. If the front
stalls closer to the area, then a some showers could impact our
southern zones (mainly southern NJ and Delmarva) on Tuesday,
particularly with additional lift being provided by an upper
shortwave trough that passes through the region. There may be
enough instability present during peak heating hours Tuesday
afternoon to sustain deeper convective updrafts necessary for
thunderstorms over our far southern Delmarva zones, but again,
this depends on the proximity of the front. The airmass will be
noticeably cooler behind the front on Tuesday with highs in the
80s (70s in the Poconos). It will also be considerably drier north
of the Delaware Bay, where dewpoints are expected to bottom out in
the 50s to near 60 degrees during the afternoon.

High pressure will eventually build in from the Great Lakes
Tuesday night and move overhead Wednesday. The high will start to
retreat to our south on Thursday. There could still be some
leftover showers across our far southern zones Tuesday night when
a second shortwave trough moves through. Otherwise, this part of
the long term will be dry. Wednesday looks to be the coolest day
of the week with comfortable highs in the low to mid 80s.
Temperatures increase by a few degrees Thursday but highs should
still be in the 80s across most of the region. Hopefully people
will be able to enjoy outdoor activities during midweek with a
respite from the heat.

We are anticipating an excessive heat wave starting Friday and
continuing into at least the upcoming weekend. Saturday and/or
Sunday may wind up being the hottest day of the summer thus far.
The upper ridge that contains the core of the extreme heat (triple
digit temperature) will start to flatten over the central CONUS
and subsequently expand eastward toward the mid Atlantic late in
the week. Return flow around surface high pressure anchored over
the Southeast will be the mechanism for bringing the heat into the
region. Our forecast area looks to reside on the northern
periphery of the core of the extreme heat. Forecast highs are in
the mid 90s Friday and then mid to upper 90s Saturday and Sunday.
The first 100-degree day should be within reach for the I-95 urban
corridor and interior Delmarva on Saturday and possibly Sunday if
the cold front is slow to arrive. Barring any significant changes
in the forecast, heat headlines will likely be needed. The
direction of the boundary layer winds will help determine exactly
how extreme heat indices will be for this event. Higher dewpoints
(upper 60s and low 70s) would be expected on days where the winds
remain more southerly. In this flow regime, heat indices could
easily exceed 100 degrees. However, some of the guidance suggests
the development of a more westerly wind each day. In this setup,
downsloping flow would contribute to some drying near the surface,
yielding heat indices much closer to the dry-bulb temperature.

There is also a potential for showers and storms with a shortwave
trough passing nearby to our north late Friday and then with a
cold front approaching from the northwest this weekend. Coverage
of convection is highly uncertain owing to a significant capping
inversion in place and timing/track uncertainties with each
disturbance. However, the region could see one or more episodes of
strong to severe storms if the low-level moisture doesn't scour
out and the cap breaks. Opted to not mention this convective risk
in the HWO given how highly conditional the threat is and how
limited forecast skill on the mesoscale is this far out.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Predominantly VFR thru today and tonight. MVFR is possible in
late afternoon and evening SHRA/TSRA. Best timing for showers and
thunderstorms is 19-21Z for KABE and KRDG, 20-23Z for the I-95
corridor, and 21-01Z for KMIV and KACY. Southwest winds will gust
to around 20 knots today, gradually becoming northwest overnight
and subsiding.

OUTLOOK...
Tuesday through Thursday...Predominately VFR. The bulk of the
shower and storm activity on Tuesday will be south of ILG-MIV-ACY.

Friday...Mainly VFR but the chance for showers and storms
increase during the afternoon and evening. There is a modest
signal in the guidance that favors the potential for storms across
our northern zones. Brief and localized flight restrictions would
be possible with this convective activity.

&&

.MARINE...
SCA goes into affect 16Z today thru 04Z Tuesday for the central
and northern NJ coast for southwest wind gusts up to 25 knots.

OUTLOOK...
Tuesday and Wednesday...Winds and seas not expected to reach SCA
criteria. A pressure surge may produce northeasterly winds of
15-20 kt Tuesday night-Wednesday morning.

Thursday and Friday....Predominately sub-SCA conditions. However,
it is still not out of the question to see a few wind gusts out of
the southwest near 25 kt in our nearshore waters Thursday
afternoon.

RIP CURRENTS...With building seas and increasing winds during the
afternoon, along with the full moon approaching Tuesday, the risk
for the formation of dangerous rip currents is moderate at the New
Jersey beaches. For the Delaware beaches, the rip current risk is
expected to be low, but there could be some very localized
moderate rip currents.

&&

.CLIMATE...
The upcoming heatwave that is forecast to begin late in the week
and continue into the upcoming weekend has the prospect to deliver
the hottest temperatures we've seen in quite some time. To get a
quick perspective, lets take a look at the climate data for
Philadelphia (PHL airport).

With the latest forecast published Monday morning, the predicted
high temperature for Philadelphia is 96F on Friday (7/22) and
Sunday (7/24) 96F and 98F on Saturday (7/23). Over the last three
years (2014, 2015 and 2016 so far), the highest temperature
recorded at PHL was 96F (7/14/16, 9/3/15, 7/2/14). The last time
the temperature reached or exceeded 98F at PHL was exactly three
years ago to the day: July 18, 2013. The last 100-degree day at
PHL occurred exactly four years ago to the day: July 18, 2012.

The following table lists daily record high temperatures for July
22-24 for Philadelphia.

Date:              July 22      July 23      July 24
Record High:       103          101          98
Year Set:          2011         2011         2011

Other sites in the region could be added to this discussion in
future AFD updates, if necessary.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>452.

&&

Synopsis...Klein
Near Term...Franck/Meola
Short Term...Franck
Long Term...Klein
Aviation...Franck/Klein
Marine...Franck/Klein
Climate...Staff
Hazardous weather outlook, Jul 18, 12:52 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT MON JUL 18 2016

NJZ001-007>009-PAZ054-055-060>062-101-103-105-191800-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
152 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT WAVE IS FORECAST TO START FRIDAY AND CONTINUE INTO THE
WEEKEND. THE HEAT WILL LIKELY PEAK SATURDAY AFTERNOON, WHEN THE
COMBINATION OF HEAT AND HUMIDITY MAY LEAD TO HEAT INDICES NEAR 100
DEGREES, EXCEPT AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-191800-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
152 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT WAVE IS FORECAST TO START FRIDAY AND CONTINUE INTO THE
WEEKEND. HEAT INDICES COULD BE AROUND 100 DEGREES EACH AFTERNOON,
AND POTENTIALLY AROUND 105 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-191800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
152 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-191800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
152 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-MDZ008-012-NJZ010-012-015>019-PAZ070-071-102-104-106-191800-
NEW CASTLE-CECIL-KENT MD-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
152 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT WAVE IS FORECAST TO START FRIDAY AND CONTINUE INTO THE
WEEKEND. HEAT INDICES COULD BE AROUND 100 DEGREES EACH AFTERNOON,
AND POTENTIALLY AROUND 105 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 11:58 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1258 PM EDT MON JUL 18 2016

PAZ054-055-181800-
CARBON-MONROE-
1258 PM EDT MON JUL 18 2016

...STRONG TO SEVERE THUNDERSTORMS APPROACHING MONROE AND CARBON
COUNTIES...

AT 1255 PM EDT...A STRONG TO SEVERE THUNDERSTORM WAS NEAR
LIGHTSTREET...OR NEAR BLOOMSBURG...MOVING EAST AT 35 MPH.

ON ITS CURRENT PATH, THIS STORM WILL BE NEAR...

ARROWHEAD LAKE AND BLAKESLEE AROUND 200 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUMMIT HILL...
BOWMANSTOWN...TRESCKOW...BEAVER
MEADOWS...LANSFORD...WEISSPORT...WEISSPORT EAST...PARRYVILLE AND
TRACHSVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REMAIN ALERT FOR INCOMING THUNDERSTORMS AND PREPARED TO TAKE SHELTER
INDOORS ESPECIALLY IF WARNINGS ARE ISSUED.

LAT...LON 4081 7553 4078 7567 4073 7576 4081 7588
      4091 7599 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7564 4123 7554
      4124 7538
TIME...MOT...LOC 1655Z 261DEG 31KT 4108 7643

GORSE
Special weather statement, Jul 18, 12:52 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT MON JUL 18 2016

PAZ060-101-102-181830-
BERKS-WESTERN CHESTER-EASTERN CHESTER-
152 PM EDT MON JUL 18 2016

...AN AREA OF STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER AND
SOUTHEEN BERKS COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS OVER EPHRATA...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
READING...COATESVILLE...WYOMISSING...BIRDSBORO...PARKESBURG...
HONEY BROOK...ELVERSON...NEW MORGAN...GLENMOORE...SHILLINGTON...
MOUNT PENN...MOHNTON...KENHORST...ST. LAWRENCE...SOUTH COATESVILLE...
MODENA...AMITY GARDENS...FLYING HILLS...THORNDALE AND LORANE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 7570 3993 7575 3996 7599 4004 7593
      4011 7594 4014 7588 4030 7612
TIME...MOT...LOC 1752Z 271DEG 23KT 4019 7615

PO
Local storm report, Jul 18, 1:29 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     POCONO MOUNTAINS AIRPOR 41.14N  75.38W
07/18/2016  M46 MPH          MONROE             PA   ASOS

&&

EVENT NUMBER PHI1601443

GORSE
Special weather statement, Jul 18, 1:42 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT MON JUL 18 2016

NJZ001-007-008-PAZ055-181945-
SUSSEX-MORRIS-WARREN-MONROE-
242 PM EDT MON JUL 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN...
SUSSEX...NORTHWESTERN MORRIS AND EASTERN MONROE COUNTIES...

AT 242 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR UNIONVILLE TO NEAR FIVE POINTS...AND MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PORT
JERVIS...NEWTON...MONTAGUE...HOPATCONG...HACKETTSTOWN...FRANKLIN...
STANHOPE...HAMBURG...OGDENSBURG...SUSSEX...BRANCHVILLE...ANDOVER...VE
RNON
VALLEY...MILLBROOK...GREENDELL...HIGH POINT...LAKE MOHAWK...CRANDON
LAKES...
HAINESVILLE AND PELLETTOWN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 7437 4091 7469 4090 7471 4092 7473
      4086 7481 4103 7504 4112 7497 4112 7495
      4118 7488 4128 7484 4134 7476 4136 7470
TIME...MOT...LOC 1842Z 278DEG 23KT 4130 7461 4105 7485

PO

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
July 18, 1:58 PM EST
Where
Lehigh County, Orefield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.630, -75.580

Trees and wires taken down due to thunderstorm wind gusts.

Thunderstorm Wind, Berks

When
July 18, 1:58 PM EST
Where
Berks County, 1.26 mi WSW of Monterey
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.520, -75.750

A large tree was taken down by thunderstorm wind gusts and knocked off several wires as well onto old Topton Rd.

Thunderstorm Wind, Lehigh

When
July 18, 2:00 PM EST
Where
Lehigh County, 0.69 mi N of Breinigsville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.540, -75.630

A wheat crop was damaged due to thunderstorm wind gusts.

Thunderstorm Wind, Lehigh

When
July 18, 2:00 PM EST
Where
Lehigh County, 1.07 mi NNW of Eckert
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.635, -75.505

A roof was partially collapsed due to thunderstorm wind gusts.

Thunderstorm Wind, Lehigh

When
July 18, 2:02 PM EST
Where
Lehigh County, 0.52 mi E of Trexlertown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.550, -75.610

Several trees and wires taken down due to thunderstorm winds.

Thunderstorm Wind, Lehigh

When
July 18, 2:05 PM EST
Where
Lehigh County, 0.87 mi SE of Stiles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -75.510

Several trees taken down due to thunderstorm wind gusts.

Thunderstorm Wind, Lehigh

When
July 18, 2:05 PM EST
Where
Lehigh County, Guth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -75.550

Several trees taken down due to thunderstorm wind gusts.

Thunderstorm Wind, Lehigh

When
July 18, 2:05 PM EST
Where
Lehigh County, 1.38 mi N of Allentown Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.590, -75.480

Several trees taken down due to thunderstorm wind gusts near 13th street and Congress Ave. These blocked roads in several spots.

Thunderstorm Wind, Lehigh

When
July 18, 2:07 PM EST
Where
Lehigh County, 1.38 mi N of Allentown Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.590, -75.480

A large tree feel down due to thunderstorm wind gusts onto a car on 22nd street damaging a car.

Thunderstorm Wind, Lehigh

When
July 18, 2:08 PM EST
Where
Lehigh County, 1.38 mi N of Allentown Muni
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -75.480

Several trees taken down due to thunderstorm winds.

Thunderstorm Wind, Lehigh

When
July 18, 2:08 PM EST
Where
Lehigh County, 1.38 mi N of Allentown Muni
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.590, -75.480

Measured 62 mph thunderstorm wind gust.

Hail, Berks

When
July 18, 2:10 PM EST
Where
Berks County, Topton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.500, -75.700

Close to one inch diameter hail occurred with thunderstorms.

Thunderstorm Wind, Lehigh

When
July 18, 2:14 PM EST
Where
Lehigh County, 1.38 mi N of Allentown Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -75.480

Several trees were knocked down due to thunderstorm wind gusts.

Flood, Lehigh

When
July 18, 2:15 PM EST
Where
Lehigh County, 0.71 mi WSW of Gauff Hill to 1.38 mi E of Fullerton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.597, -75.413

Roadway flooding was observed in the area.

Thunderstorm Wind, Montgomery

When
July 18, 2:28 PM EST
Where
Montgomery County, 0.69 mi S of Ambler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -75.220

Thunderstorm winds took down a tree which hit a transformer and various power lines.

Thunderstorm Wind, Montgomery

When
July 18, 2:41 PM EST
Where
Montgomery County, 1.26 mi WNW of Narberth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.030, -75.290

Thunderstorm winds led to several downed trees.

Thunderstorm Wind, Delaware

When
July 18, 2:43 PM EST
Where
Delaware County, Oakmont
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.980, -75.320

Several large trees were taken down by thunderstorm wind gusts falling onto cars and other property. Limbs also pulled down wires. A silo was also destroyed due to thunderstorm winds.

Thunderstorm Wind, Delaware

When
July 18, 2:45 PM EST
Where
Delaware County, East Lansdowne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -75.270

Thunderstorm winds knocked over several trees in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639876, 639883, 639882, 639944, 639888, 639877, 639879, 639880, 639884, 639873, 639875, 639805, 639872, 639804, 639890, 639892, 639886, 639885.